Kansas, 2008High Wind in Kansas, June 5, 2008
June 5, 2008 · NWS DDC · 12 events in 12 counties and zones
Strong mixing of the boundary layer allowed very strong wind gusts to develop behind a dry line propagating across the area. The dry line produced severe weather east of the region that experienced the high winds.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mixing of the boundary layer allowed very strong wind gusts to develop behind a dry line propagating across the area. The dry line produced severe weather east of the region that experienced the high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 1:44 PM CST, 16 minutes earlier.
Area forecast discussion, Jun 5, 1:44 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUN 5 2008
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES.
A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR
EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE.
A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES
UNTIL 7 PM CDT. ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A
DETAILED LOOK AT THE FORECAST. SO...FOR THE MOST PART...THE GRIDS
WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS.
THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG
WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT
SURFACE GUSTS.
AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE
SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A
FEW TORNADOES EARLY THIS EVENING. THINK THE DRY LINE WILL GET
PUSHED EAST OUT OF OUR AREA BY 01-02Z. THE WRAP AROUND WILL BRING
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL
SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND
SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z
FRIDAY MORNING. FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND
SCATTER OUT RATHER QUICKLY. THIS WILL ALLOW THE SURFACE TO WARM UP
INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S
RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN.
DAYS 3-7...
STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY
WEEK.
MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE
SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE
PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF
LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY
EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN
QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY
EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL
BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES
ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE
FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN
KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN
FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH
OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE.
ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS
SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL
KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY.
TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE
START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID
20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH
AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL
DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW
WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO
REBOUND BACK INTO THE 20C TO 30C RANGE.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN
WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH
SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE
EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR
THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW
FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT
DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT
THUNDERSTORM MENTION AT THE SITE FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 57 86 64 94 / 30 0 0 10
GCK 53 87 59 95 / 20 0 0 0
EHA 53 88 59 95 / 20 0 0 0
LBL 56 88 62 96 / 20 0 0 0
HYS 55 85 64 92 / 40 0 0 10
P28 60 88 70 94 / 70 10 0 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-
044>046-063>066-076>081-085>090.
&&
FN12/23/23
Hazardous weather outlook, Jun 5, 3:02 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT THU JUN 5 2008
KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY
THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE
FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED
TORNADOES CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO
DODGE CITY.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 5, 1:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 E KENDALL 37.95N 101.45W
06/05/2008 E0.75 INCH KEARNY KS PUBLIC
&&
UMSCHEIDLocal storm report, Jun 5, 1:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 13 NNW DEERFIELD 38.16N 101.23W
06/05/2008 E0.75 INCH KEARNY KS PUBLIC
&&
01Local storm report, Jun 5, 1:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 5 ENE GREENSBURG 37.63N 99.21W
06/05/2008 E1.75 INCH KIOWA KS PUBLIC
&&
UMSCHEIDLocal storm report, Jun 5, 1:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 10 NW ST. JOHN 38.10N 98.89W
06/05/2008 E1.25 INCH STAFFORD KS PUBLIC
&&
UMSCHEIDLocal storm report, Jun 5, 1:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL SCOTT CITY 38.48N 100.91W
06/05/2008 E0.75 INCH SCOTT KS TRAINED SPOTTER
&&
SREITERLocal storm report, Jun 5, 1:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND GST 3 E TROUSDALE 37.80N 99.03W
06/05/2008 E60.00 MPH EDWARDS KS PUBLIC
THERE WERE QUITE A FEW LARGE TREE LIMBS DOWN IN THE YARD.
&&
UMSCHEIDHigh Wind, Hodgeman
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Hodgeman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.088, -99.898 (the zone’s center; the record gives no point)
Wind gusts of 60 mph were reported in Jetmore.
High Wind, Haskell
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Haskell forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Wind gusts of 60 mph were reported in Sublette.
High Wind, Gray
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Gray forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
A wind gust of 59 mph was recorded at the Ingalls High School weather lab.
High Wind, Ford
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Ford forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A gust of 64 mph was recorded at the Linn Elementary school weather lab.
High Wind, Edwards
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.888, -99.312 (the zone’s center; the record gives no point)
A gust 60 mph was reported by the Kinsley law enforcement.
High Wind, Seward
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Seward forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
A gust of 59 mph was recorded at the Liberal airport.
High Wind, Meade
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Meade forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
A gust of 60 mph was reported in Meade.
High Wind, Clark
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Clark forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
A gust of 60 mph was reported in Ashland.
High Wind, Stevens
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Stevens forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
A gust of 66 mph was recorded at the Hugoton airport.
High Wind, Finney
- When
- June 5, 2:00 PM CST to 5:00 PM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A gust of 60 mph was reported in Garden City.
High Wind, Kiowa
- When
- June 5, 3:00 PM CST to 6:00 PM CST
- Where
- Kiowa forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
A gust of 60 mph was reported in Greensburg.
High Wind, Comanche
- When
- June 5, 3:00 PM CST to 6:00 PM CST
- Where
- Comanche forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -99.272 (the zone’s center; the record gives no point)
A gust of 60 mph was reported in Coldwater.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120237, 120238, 120239, 120242, 120244, 120247, 120248, 120249, 120251, 120252, 120245, 120250.